Texas, 2015

Drought in Texas, January 1 to 31, 2015

January 1 to 31, 2015 · NWS SJT · 4 events in 4 counties and zones

S. Drought Monitor reported drought conditions across Haskell and Throckmorton counties, the northern part of Shackelford County and the southeastern Kimble County.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

The U.S. Drought Monitor reported drought conditions across Haskell and Throckmorton counties, the northern part of Shackelford County and the southeastern Kimble County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Dec 31, 11:47 PM CST, 13 minutes earlier.

Area forecast discussion, Dec 31, 11:47 PM CST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
1147 PM CST WED DEC 31 2014

.AVIATION...
/06Z TAFS/

Expect very challenging flight weather to continue for the next 24
hours. The primary precipitation will be freezing drizzle;
however, occasional sleet is possible. There may be some
improvement late tomorrow afternoon, when ceilings may lift above
1000 feet above ground level; but, confidence isn't high enough to
include that in any of the terminals this cycle.

&&

.PREV DISCUSSION... /ISSUED 524 PM CST WED DEC 31 2014/

AVIATION...
/00Z TAFS/

Plan for extremely challenging flight weather to continue for the
next 24 hours. Whats more, expect weather conditions to further
deteriorate during the next 12 hours, as another wave of wintry
precipitation moves across West Central Texas.

PREV DISCUSSION... /ISSUED 348 PM CST WED DEC 31 2014/

SHORT TERM...
(Tonight and Thursday)

The anticipated lull in precipitation this afternoon will continue
for a few more hours, but conditions are expected to deteriorate by
late evening into the early morning hours as the next wave moves
across the region. Temperatures have failed to warm more than a few
degrees today with 3 PM temperatures ranging from the upper teens in
the Big Country to the mid 20s along I-10. Large scale ascent is
increasing to our west as echoes are becoming more prominent across
the Trans-Pecos region.

The latest model runs continue to ramp up QPF amounts for the
overnight period. The GFS is particularly wet, producing near 1/2"
of rain across the Concho Valley. The NAM and ECMWF show a more
reasonable 1/4" or so. Either way, conditions tonight look ugly
regarding the icing potential. We'll maintain a cold surface layer,
with temperatures primarily below 30 degrees through mid-morning.
There is some indication that temperatures will follow a very slow
warming trend overnight due to warm advection but diabatic cooling
will help offset this warming. The warm nose will intensify,
providing classic freezing rain thermal profiles across the area.
With QPF amounts exceeding 1/4", we anticipate additional ice
accumulations up to 1/4". This may result in power outages, downed
small tree limbs, and treacherous road conditions.

Temperatures are expected to warm above freezing by early afternoon,
generally south of a Sterling City to Brownwood line. This should
bring an end to wintry precipitation for the Concho Valley and I-10
corridor. Farther north over the Big Country, temperatures will top
out near 32 degrees. This will continue the threat for additional
(but lighter) ice accumulations after noon.

Johnson

LONG TERM...
(Thursday night through next Wednesday)

Some additional freezing rain is expected Thursday night into
Friday.

With the upper low over Arizona on Thursday, the 12Z models indicate
that one vorticity maximum will eject northeast from the low
toward the central Plains Thursday night, while the remnant low
tracks slowly southeast to the state border with southeast Arizona
and southwest New Mexico on Friday. This low is forecast to move
east across south-central New Mexico Friday night, before lifting
northeast across the Texas Panhandle on Saturday.

Ahead of this low, models develop additional QPF across our area
Thursday night into Friday, with an embedded disturbance entering
our area in southwest flow aloft. Isentropic upglide is also
indicated with low condensation pressure deficits across our
central and northern counties. Model soundings continue to show a
warm nose between 700 mb and 850 mb, suggesting a rain or freezing
rain scenario when the precipitation occurs. Surface temperatures
will be critical on whether rain or freezing rain occurs. Surface
winds be east to northeast, and models have trended a little
colder with the temperatures. With this in mind, carrying rain/
freezing rain for our area roughly north of a line from Ozona to
Mason to San Saba Thursday night and Friday morning. Could also
have drizzle/ freezing drizzle at times with high boundary layer
moisture, but to avoid complication in the wording, focusing on
rain/freezing rain for the main precipitation types. Not expecting
the precipitation to be as organized or intense as what occurs
tonight into Thursday morning, but any additional ice accumulation
is hazardous and this is something we are also closely monitoring.

By Friday afternoon, temperatures are expected to climb into the mid
to upper 30s (lower 40s along Interstate 10 corridor), with just
rain in the afternoon.

Have a rain chance Friday night as the main upper system approaches
and begins to lift out. Temperatures across some of the north and
northwest part of our area could drop to to or just below freezing
(mainly after Midnight), so have a chance for freezing rain as
well as rain across that area. At this time, not anticipating snow
or sleet, given model soundings and with the cold core aloft with
the upper system staying northwest of our area.

Precipitation chances will end Saturday morning, with clearing skies
expected from the west during the day. Temperatures should recover
into the upper 40s for mid 50s for highs Saturday afternoon.

A dry cold frontal passage is progged for early Saturday night, with
highs Sunday about 10 degrees colder than Saturday. A quieter
pattern is indicated for the first part of next week, with a dry
cold frontal passage on Tuesday.

19

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 21  31  29  35  31 /  80  60  60  50  50
San Angelo 	 24  36  30  38  32 /  80  50  50  50  50
Junction 	 28  41  34  41  34 /  60  60  60  50  50

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING until Noon CST Thursday FOR THE FOLLOWING
ZONES: Brown...Callahan...Coke...Coleman...Concho...Crockett...
Fisher...Haskell...Irion...Jones...Kimble...Mason...McCulloch...
Menard...Nolan...Runnels...San Saba...Schleicher...Shackelford...
Sterling...Sutton...Taylor...Throckmorton...Tom Green.

&&

Aviation: Huber
Hazardous weather outlook, Dec 31, 3:08 PM CST, 8 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
308 PM CST WED DEC 31 2014

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-011200-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
308 PM CST WED DEC 31 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

FREEZING DRIZZLE...FREEZING RAIN...AND SLEET ARE EXPECTED TO
DEVELOP THIS EVENING ACROSS THE CONCHO VALLEY...SPREADING ACROSS
THE REMAINDER OF WEST CENTRAL TEXAS OVERNIGHT. ADDITIONAL ICE
ACCUMULATIONS NEAR 1/4 OF AN INCH ARE POSSIBLE THROUGH EARLY
THURSDAY MORNING. THIS WILL RESULT IN TREACHEROUS ROAD CONDITIONS
AND MAY CAUSE POWER OUTAGES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

FREEZING DRIZZLE...FREEZING RAIN...AND SLEET WILL BE POSSIBLE
THURSDAY MORNING OVER WEST CENTRAL TEXAS...AND OVER THE BIG
COUNTRY THURSDAY AFTERNOON. FREEZING DRIZZLE AND FREEZING
RAIN WILL BE POSSIBLE NORTH OF A BROWNWOOD TO SAN ANGELO LINE
THURSDAY NIGHT INTO FRIDAY MORNING...AND AGAIN FRIDAY NIGHT. THIS
FREEZING PRECIPITATION MAY CAUSE ADDITIONAL HAZARDOUS TRAVEL
CONDITIONS.

.SPOTTER INFORMATION STATEMENT...

LOCAL OFFICIALS AND WEATHER OBSERVERS ARE REQUESTED TO RELAY ICE
ACCUMULATIONS TO THE NATIONAL WEATHER SERVICE IN SAN ANGELO.

JOHNSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 drought. Local standard time, as filed.

Drought, Kimble

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Kimble forecast zone
Reported by
Drought Monitor
Coordinates
30.487, -99.749 (the zone’s center; the record gives no point)

The southeast part of Kimble County was in a severe drought.

Drought, Shackelford

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Shackelford forecast zone
Reported by
Drought Monitor
Coordinates
32.736, -99.354 (the zone’s center; the record gives no point)

The northeast half of Shackelford County was in an extreme drought.

Drought, Haskell

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Haskell forecast zone
Reported by
Drought Monitor
Coordinates
33.178, -99.730 (the zone’s center; the record gives no point)

Haskell County was in a severe drought.

Drought, Throckmorton

When
January 1, 12:00 AM CST to January 31, 11:59 PM CST
Where
Throckmorton forecast zone
Reported by
Drought Monitor
Coordinates
33.178, -99.212 (the zone’s center; the record gives no point)

Throckmorton County was in a severe drought.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2015Every state in 2015This day in weather historyWarnings in Texas, January 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 557205, 557206, 557207, 557208.